Avascular necrosis (AVN) may be increasingly common in HIV-positive patients
Brian Boyle MD, for HIVandhepatitis.com
Avascular necrosis (AVN), which is also known as osteonecrosis, is a condition associated with bone injury and death. This condition — which can cause significant joint pain and disability — often involves more than one joint, is frequently progressive, and in many patients necessitates joint replacement.
A high prevalence incidence of AVN has been reported in HIV-positive patients relative to the general population, and some reports have indicated that the incidence of AVN is increasing. The aetiology of this condition in HIV-infected patients remains unclear, but theories to date include that it is a complication related to HIV, an adverse effect of antiretrovirals or other medications or caused by an opportunistic infection, metabolic complication or another condition associated with HIV infection or treatment.
To assess the prevalence, incidence and aetiology of AVN in HIV-infected patients, Spanish investigators evaluated all HIV-infected patients diagnosed with AVN from 1990 to 2000 in a large clinical cohort that included 19 HIV clinics in two provinces in southeastern Spain. Cases of AVN were identified in this cohort from a retrospective chart review, and a case was defined as having AVN only if there was both a clinical and a radiographic diagnosis.
From 1990 to 2000, a total of 23 symptomatic cases of AVN were identified from the chart review. While only four cases were diagnosed before 1996, nine cases were diagnosed during the period from 1997 to 1999 and 10 cases were diagnosed in 2000. Thus, there was a marked increase in the annual incidence of AVN being diagnosed in AIDS patients, with the incidence increasing from 1997 to 2000 from 0.16% to 5.8%, respectively.
To assess aetiology, a number of factors were evaluated. Of the patients that developed AVN, 21 had previous exposure to antiretroviral drugs, 16 had been on HAART before being diagnosed with AVN, and 19 were receiving antiretroviral therapy at the time of diagnosis — with 19 on nucleoside analogue reverse transcriptase inhibitors (NRTI), 13 on a protease inhibitor (PI) and three with non-nucleoside reverse transcriptase inhibitor (NNRTI) as part of their HAART regimen.
The median time from initiation of antiretroviral therapy to the diagnosis of AVN was 24 months (range four months to 8.5 years). Seven (30%) patients had never received either a PI or NNRTI before developing AVN.
Three patients (13%) had cholesterol levels higher than 240 mg/dl, and five had triglyceride levels greater than 200 mg/dl. Only two patients had clinical features consistent with lipodystrophy at diagnosis of AVN. At least one identifiable risk factor for the development of AVN in HIV-negative individuals was found in 20 patients (86%), and in 13 patients (57%) more than one of these predisposing factors was present.
The authors conclude, “This study confirmed that AVN is an emerging complication of HIV infection. In the year 2000, the incidence reached a high of 1.19 cases per 1,000 patients, which is 29-fold higher than the population-based incidence. An increasing trend in the incidence of new cases of AVN in HIV-positive patients has also been observed in some institutions in the USA, and a staggeringly high prevalence of asymptomatic AVN of the hip has recently been reported.
In the present study, the sharp increase in the frequency of AVN was observed since 1997, soon after PIs were released in Spain and HAART became the standard of care for HIV-positive patients. However, HAART cannot be the only explanation for AVN because 30% of our cases had not received HAART.
Furthermore, our series do not suggest that either hyperlipidaemia or lipodystrophy are linked to AVN. In fact, only two of our patients had concurrent lipodystrophy, and although seven others had mild hypercholesterolaemia or hypertriglyceridaemia, none of them had marked hyperlipidaemia.”
Readers should note that while this study certainly indicates that more cases of AVN are being diagnosed, there are many explanations for this besides a true increase including heightened physician awareness and increased patient survival. Until we have more information (and possibly prospective studies), assessing relative incidence and aetiology remain difficult.
Clearly, however, AVN is a significant problem in HIV-positive patients and physicians who care for those patients should be on the lookout for signs or symptoms that suggest it.
F Gutiérrez and others. Avascular necrosis of the bone in HIV-infected patients: incidence and associated factors. AIDS 2002; 16:481-483.
Copyright 2002 by HIV and Hepatitis.com. All Rights Reserved